Hail, Craven
- When
- August 10, 2:39 PM EST
- Where
- Craven County, 0.89 mi SW of Granthams
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -77.030
The hail fell around 1 mile west of James City.
A cold front that was near the Virginia/North Carolina state line early in the the morning of the 10th moved into Eastern North Carolina by early afternoon. Between this front and the daily sea breeze, high instability and shear led to the formation of numerous thunderstorms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A cold front that was near the Virginia/North Carolina state line early in the the morning of the 10th moved into Eastern North Carolina by early afternoon. Between this front and the daily sea breeze, high instability and shear led to the formation of numerous thunderstorms during the afternoon and evening. Some storms produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 10, 2:35 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 335 PM EDT Sat Aug 10 2019 .SYNOPSIS... A frontal boundary will linger near the coast through Sunday. High pressure will build in from the west by Monday and continue into Tuesday. A cold front will then impact the area mid-to- late week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 315 PM Saturday...Convection has fired over the southern coastal zones in Onslow, Duplin and Jones counties at mid- afternoon. This is very near a frontal boundary and in an axis of instability with MLCAPE values of about 2500 J/kg and LI's of as low as -7. High-resolution guidance shows this activity continuing until around 22-23z before waning fairly quickly. As the front tries to pivot inland a bit this evening, another round of showers/storms associated with some mid-level shortwave energy will dive south across the region near or after midnight and will continue high chance PoPs through most of the overnight hours. These later storms could be locally strong, but are not expected to be severe. More pleasant dewpoints in the 60s north of the front, over roughly the northern two- thirds of the CWA will lead to a more comfortable night around 70 to the lower 70s tonight. Lows will be in the mid 70s near the coast. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... As of 315 PM Saturday...The combination of lingering moisture behind the cold front and the sea breeze will lead to some scattered showers and thunderstorms, mainly southern half of the CWA Sunday afternoon. Will continue with low chance PoPs for this area with slight chance for the far northern zones where lower dewpoints ranging from the mid 60s to around 70 degrees will prevail. Skies should be partly cloudy with daytime high temperatures in the mid/upper 80s. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 315 AM Sat...Sunday Night through early next week will be settled and increasingly warm as high pressure sliding off the coast dominates. A cold front approaching from the northwest will bring unsettled weather back into the forecast mid-to-late week. Sunday Night through Tuesday...Deep layer subsidence will keep an overall dry forecast in place Sunday Night through Tuesday. Temps will also trend upward as low level flow becomes southwest by Tuesday, with deep subsidence owing to mid level downsloping flow and increasing heights aloft. Global model consensus is highs reaching into the the Mid-90s away from the beaches Tuesday, with the ECMWF signaling upper 90s. With increasing moisture, these temps will result in heat index values near 105 on Tuesday, and a Heat Advisory may be necessary for at least part of the area. Wednesday through Friday...Low amplitude through will develop over the eastern US by mid week, while low pressure crossing the Northeast drags a cold front into the region Wednesday into Thursday. Prefrontal compressional heating and high low level thickness values will lead to another hot day Wednesday, especially if there is widespread sunshine in the morning. The front will slow down as it moves over eastern NC Thursday as the low lifts quickly toward the Canadian Maritimes. There is significant variability with the long range guidance with respect to rather the front will stall over the area or just to our southeast, but the general expectation is that an active period is expected Wednesday through Thursday and possibly into Friday as the front remains nearby, with the possibility of a wave or two traveling along the front brining periods of enhanced rainfall potential. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Short Term /through 18Z Sunday/... As of 110 PM Saturday...Tough TAF forecast and lower than usual confidence for the tonight portion. Expect mostly VFR conditions this afternoon, with vicinity thunderstorms possible, especially at KEWN and KOAJ through early evening. Patchy fog and low stratus could develop under a NE flow late tonight through the overnight hours and have included a period of MVFR ceilings at all TAF sites from roughly 09z-12z. VFR conditions should quickly return after daybreak Sunday. Long Term /Sunday Night through Thursday/... As of 315 AM Sat...VFR conditions prevail Sunday Night through early week, with patchy, shallow morning fog bringing the only potential for restrictions through Tuesday. An approaching front could bring increased chances of at least temporary flight restrictions in storms beginning Wednesday. && .MARINE... Short Term /Tonight and Sunday/... As of 325 PM Saturday...Wavy frontal boundary near the southern coast should slowly pivot inland a bit this evening. Winds are primarily NE north of the Ocracoke/Pamlico Sound area with more SE/S winds further south. Seas continue at 3 feet with long period 12-14 second swells persisting all along the coast. Winds should be generally East on Sunday at 10 knots or less with seas at 2-3 feet. Long Term /Sunday Night through Thursday/... As of 315 AM Sat...Moderate easterly winds prevail Sunday Night as high pressure slides off the Mid-Atlantic coast. Winds will then gradually veer to the southwest through Monday and Tuesday in response to the high sliding further offshore and becoming anchored in the more summer-like subtropical position. Winds begin to increase later Tuesday, becoming breezy Tuesday night into Wednesday in response to an approaching cold front, possibly requiring a Small Craft Advisory. Seas will remain around 2 to 3 ft through Monday night in mainly background medium period swell and minor windswell before increasing to 3 to 6 ft by late Tuesday in building southerly windswell. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CTC SHORT TERM...CTC LONG TERM...CB AVIATION...CTC/CB MARINE...CTC/CB
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 408 AM EDT Sat Aug 10 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-110815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 408 AM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will develop midday and continue through the afternoon and into the evening. Several of these storms could become strong to severe with damaging wind gusts and hail the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A warm and humid airmass will arrive midweek, with heat index values of 100 to 110 degrees expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-110815- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 408 AM EDT Sat Aug 10 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will develop midday and continue through the afternoon and into the evening. Several of these storms could become strong to severe with damaging wind gusts and hail the primary threats. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A warm and humid airmass will arrive midweek, with heat index values of 100 to 110 degrees expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Morehead City radar (KMHX), 35 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
The hail fell around 1 mile west of James City.
A tree was blown down near Neuse Avenue.
Power lines were blown down. The time was estimated based on radar data.
A tree was blown down on Moores Swamp Rd. The time was estimated based on radar data.
A tree was blown down on a vehicle north of Grantsboro. The time was estimated based on radar data.
Duke Energy reported over 2000 customers without power in the Jacksonville area. The assistant city manager confirmed the media outlets the outages were due to strong winds.
Tideland EMC reported trees down on powerlines on the Lowland circuit. The time was estimated based on radar data.
A large advertising sign was blown down on Piney Green Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838827, 838832, 838833, 838828, 838829, 838830, 838831, 838834, 838835, 838836, 838838, 838840.